Tornadoes · United States · Kansas · 2006

F0 tornado, Culver to Minneapolis, Kansas, September 21, 2006

From Culver to Minneapolis, this F0 tornado ran 0.1 miles across Ottawa County on September 21, 2006, touching down at 4:55 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 21, 2006
Touchdown
4:55 PM CDT (21:55 UTC)
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Ottawa County
Touchdown point
39.180, -97.720
Lift-off point
39.180, -97.720
Record number
891

What the Weather Service recorded

The tornado was reported by several spotters. It occurred over open country with no injuries nor damage reported. The tornado was produced by a mini-supercell.

Tornado reported near the intersection of 120th road and Oxbow. The tornado was produced by a mini-supercell. It produced no injuries nor damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Sep 21, 4:15 PM CDT, 40 minutes earlier.

Area forecast discussion, Sep 21, 4:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU SEP 21 2006

.DISCUSSION...

LATEST WATER VAPOR LOOP SHOWS VIGOROUS UPPER SYSTEM OVER WESTERN
KANSAS WITH DRY PUNCH EXTENDING ON THE EAST SIDE OF THE SYSTEM
ACROSS CENTRAL KANSAS AT 20Z. SURFACE LOW WITH ASSOCIATED DRYLINE
WAS EAST OF DDC WITH MOISTURE TONGUE ACROSS EASTERN KANSAS. GIVEN
STRONG DYNAMICS...SHEAR AND INSTABILITY ACROSS CENTRAL KANSAS WILL
KEEP SEVERE THREAT ACROSS WESTERN AND SOUTHERN COUNTIES OF THE CWA.
AREAS FURTHER NORTHEAST HAVE SEEN SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH THE DAY. EXPECT LINE OF THUNDERSTORMS TO CONTINUE TO FIRE
ALONG DRY PUNCH THROUGH THE LATE AFTERNOON AND EVENING AND MOVE
ACROSS THE CWA THIS EVENING. FOR WINDS THE GRADIENT WILL SLIGHTLY
WEAKEN THIS EVENING AND ALONG WITH THE LOSS OF HEATING WINDS SHOULD
DECREASE BELOW ADVISORY CRITERIA AFTER 00Z...THUS WILL LET THE WINDS
ADVISORY END AT 7 PM.

THE UPPER TROUGH AXIS MOVES EAST OF THE CWA IN THE 06 TO 09Z TIME
FRAME TONIGHT AND WILL TAPER OFF THUNDER THREAT AFTER MIDNIGHT. ON
FRIDAY THE PLACEMENT OF THE SURFACE FRONT WITH THE GFS AND NAM
SUGGESTING IT WILL EXTEND ALONG AND NORTH OF THE TURNPIKE IN THE
AFTERNOON. MOISTURE CONVERGENCE ALONG THE BOUNDARY WITH MUCAPE IN
THE 2000 J/KG RANGE. UPPER ENERGY WILL EJECT EAST INTO NORTHEAST
KANSAS IN THE AFTERNOON AND WILL INCREASE POPS INTO THE CHANGE RANGE
IN THE AFTERNOON HOURS. A DRY PUNCH IS FORECAST TO MOVE INTO THE
SOUTHWEST CWA IN THE MORNING YIELDING PARTIAL CLEARING. THIS SHOULD
ALLOW TEMPERATURES TO INCREASE INTO THE UPPER 70S TO NEAR 80 SOUTH
OF INTERSTATE 35.

AS THE NEXT SHORTWAVE ADVANCES EASTWARD INTO THE CENTRAL
PLAINS...THE LOW LEVEL FLOW WILL BACK...MORE WITH THE GFS AS OPPOSED
TO THE NAM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE CWA.
ALTHOUGH MOISTURE AND INSTABILITY IS FURTHER SOUTH IT IS EXPECTED TO
ADVECT NORTHWARD WITH ADDITIONAL CONVECTIVE POTENTIAL...ALTHOUGH NOT
AS STRONG AS EARLIER MODELS RUNS HAD INDICATED. HAVE FAVORED THE
SOUTHEAST HALF OF THE CWA FOR A BETTER CHANCE FOR
THUNDERSTORMS...WITH MORE ISOLATED EXPECTED FURTHER NORTH WITH LESS
INSTABILITY. AGAIN FAVORED THE MORE AGGRESSIVE GFS MODEL ON QPF. AS
LOW LEVEL FLOW BECOMES MORE NORTHWEST BY SATURDAY MORNING. ALTHOUGH
UPPER TROUGH PULLS EAST ACROSS THE CWA...INSTABILITY CONTINUES TO
DECREASE...SO WILL MENTION MAINLY A CHANCE FOR SHOWERS AND A SLIGHT
CHANCE FOR THUNDERSTORMS.

AS UPPER TROUGH PULLS AWAY INTO SUNDAY MORNING...WILL CONTINUE WITH
A DRY FORECAST SATURDAY NIGHT THROUGH SUNDAY. BIGGEST COOLDOWN IN
TEMPS TO OCCUR ON SUNDAY WITH HIGHS IN THE UPPER 60S NORTH TO AROUND
70 SOUTHERN CWA. HIGHS ON MONDAY WITH THEN REBOUND BACK INTO THE
MIDDLE 70S AS 850 TEMPS RISE 2 TO 4 DEGREES C AS HEIGHTS RISE AND
LOW LEVEL FLOW BECOMES MORE WESTERLY.  THIS FLOW WILL CONTINUE
THROUGH TUESDAY SO HIGHS INCREASE INTO THE UPPER 70S TO AROUND 80
DEGREES WITH MOSTLY SUNNY SKIES.

NEXT FRONT TO ARRIVE TUESDAY NIGHT...BUT MOISTURE APPEARS LIMITED.
WILL KEEP CWA DRY WITH THE FRONTAL PASSAGE AND COOLED WEDNESDAYS
HIGHS DOWN INTO THE LOWER 70S TO MIDDLE 70S NORTH WITH MIDDLE 70S
THE THE RULE ON THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...CONTINUE WIND ADVISORY UNTIL 7 PM
THIS EVENING FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...
KSZ034>038-054>056-058-059

&&
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT THU SEP 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS
INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS
EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER
MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE THIS EVENING.

A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF
INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF
30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER
MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME
OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS THIS EVENING.

In the hours before

Local storm report, Sep 21, 4:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND DMG 5 SW TOPEKA             39.00N 95.74W
09/21/2006                   SHAWNEE            KS   NWS EMPLOYEE

            ONE FOOT DIAMETER TREE BLOWN OVER.

&&

BN
Local storm report, Sep 21, 4:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
449 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          2 W CULVER              38.97N 97.80W
09/21/2006                   OTTAWA             KS   TRAINED SPOTTER

            SEVERAL SPOTTERS REPORTED TORNADO.

&&

BN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

9.9 hours before the tornado, 181 km from the path. September 21, 2006.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90392, lifted condensation level 1584 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 180 square meters per square second, 0 to 6 km bulk shear 31 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90392 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

2.1 hours after it, 181 km from the path. September 22, 2006.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93607, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2006-09-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 981 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93607 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
61 kt
0-1 km storm-relative helicity
981 m²/s²
0-3 km storm-relative helicity
1228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Concordia (CNK), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 130 km away, was scanning. The volume nearest the touchdown began at 21:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of September 21, 2006

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 211:53 PM CDTF1Russell, KS6.075$100,000
September 212:30 PM CDTF0Vermilion Parish, LA1.020$10,000
September 213:13 PM CDTF0Lincoln, KS17.0300$30,000
September 213:36 PM CDTF0Mitchell, KS6.0100
September 214:03 PM CDTF0Mitchell, KS6.050
September 214:16 PM CDTF0Lincoln, KS0.335
September 214:30 PM CDTF0Ottawa, KS0.130
September 216:20 PM CDTF0Vermilion Parish, LA1.020$10,000
September 216:48 PM CDTF1Vermilion Parish, LA2.050$100,000
September 216:55 PM CDTF0Saint Martin Parish, LA1.020
September 218:10 PM CDTF1Atoka, OK11.0100$70,000
September 218:14 PM CDTF1Polk, AR2.240
September 218:25 PM CDTF0Pushmataha, OK0.450$10,000
September 218:28 PM CDTF0Pushmataha, OK1.0100$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.